Pennsylvania, 2013

Damaging Wind in Pennsylvania, August 31, 2013

August 31, 2013 · NWS CTP · 1 event in 1 county or zone

A cluster of severe thunderstorms produced isolated wind damage in Mansfield (Tioga County) during the late evening. The convection was associated with a frontal boundary that extended from a surface low near the NY/VT border south-southwest across central NY into northeastern PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cluster of severe thunderstorms produced isolated wind damage in Mansfield (Tioga County) during the late evening. The convection was associated with a frontal boundary that extended from a surface low near the NY/VT border south-southwest across central NY into northeastern PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 31, 7:02 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 31, 7:02 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL DRIFT SOUTHEAST ACROSS THE REGION
TONIGHT AND EARLY SUNDAY...BEFORE LIFTING BACK NORTH AS A WARM
FRONT DURING THE DAY SUNDAY. A STRONGER COLD FRONT WILL MOVE
THROUGH THE AREA LATER MONDAY AND MONDAY NIGHT...SETTING THE STAGE
FOR SEVERAL DAYS OF COOLER AND DRIER WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MESO ANAL SHOWS A WEAK COLD FRONT OR OUTFLOW BOUNDARY FROM NEAR
DUBOIS NE TO AROUND ELMIRA AND BINGHAMTON. THIS HAS ACTED AS THE
FOCUS FOR THE MOST PERSISTENT CONVECTION WHICH IS CAUSING LOCALLY
HEAVY RAIN. THE HRRR SAGS THE CONVECTION SLOWLY SE WHILE WEAKENING
IT AFTER 00Z. RADAR TRENDS SUGGEST IT WILL MOVE MORE EASTWARD AS
IT FADES...REMAINING MAINLY NORTH OF RTE 80.

OVER THE REMAINDER OF SRN PA...JUST A SMALL CHANCE OF A STRAY
SHOWER OR STORM OVERNIGHT. THE BEST CHANCE OF THIS WILL BE OVER
THE FAR SE WHERE A LEE SIDE TROUGH FEATURE IS BACKED UP BY DEEPEST
MOISTURE AND IMPRESSIVE MID LEVEL LAPSE RATES. CONVECTIVE DEBRIS
FROM EARLIER THIS AFTERNOON IS CREATING A FAIR AMOUNT OF CIN
ACCORDING TO THE LATEST RAP PLOTS...SO CONCERNS FOR SEVERE ARE LOW.

TEMPS WILL EASILY COOL TO NEAR THE HIGH DEWPOINTS AFTER MIDNIGHT
TONIGHT. COMBINE THIS WITH PARTIAL CLEARING...LIGHT WINDS AND JUST
ISOLATED SHOWERS...AND THE STAGE WILL BE SET FOR AT LEAST PATCHY
FOG DURING THE PREDAWN HOURS.

LOW TEMPS WILL VARY FROM NEAR 60F ACROSS THE NORTH...TO THE UPPER
60S IN THE SOUTHERN VALLEYS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE AFOREMENTIONED...WASHED OUT FRONT WILL BE STRETCHED OUT
SOUTHERN AND ERN SECTION OF THE CWA TO START THE DAY. THIS BOUNDARY
WILL LIFT NE AS A WARM FRONT DURING THE DAY SUNDAY AS THE
MEAN...DEEP-LAYER FLOW BACK TO THE SOUTHWEST AHEAD OF A PAIR OF
SHORTWAVES ACROSS THE OHIO VALLEY AND UPPER GLAKES REGION.

AN AXIS OF RELATIVELY WARM AIR ALOFT /7-8C AT 700 MB/ AND FAIRLY
WIDESPREAD CLOUD COVER TO START THE DAY SHOULD LEAD TO SLIGHTLY LESS
AREAL COVERAGE OF CONVECTION THAN WE EXPERIENCED SATURDAY AFTERNOON.

DEEP LAYER SHEAR WILL STILL BE QUITE WEAK...AND PWATS WILL HOLD
AROUND 1.5 INCHES...SO PULSE/BRIEF MULTI-CELL CLUSTERS ARE THE
PRIMARY/ANTICIPATED STORM TYPE.

HIGH TEMPS SUNDAY AFTERNOON WILL BE SIMILAR TO SATURDAY'S /STILL
4-5F ABOVE NORMAL IN MANY LOCATIONS/.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE MODELS ARE IN CONSENSUS OF A DEEPENING UPPER LEVEL TROUGH
MOVING THROUGH THE NORTHERN GREAT LAKES REGION AND INTO SOUTHERN
CANADA AS HEIGHTS CONTINUE TO FALL SUNDAY NIGHT. THE TROUGH
SHOULD REACH ITS DEEPEST MONDAY NIGHT INTO TUESDAY MORNING...WITH THE
AXIS JUST TO THE WEST AT THAT TIME. OUT AHEAD OF THE AXIS THERE
WILL BE STRONG SOUTHEASTERLY FLOW THAT SHOULD BRING A DECENT DRAW
OF GULF MOISTURE. HAVE INCREASED POPS SLIGHTLY...THOUGH THERE IS
STILL VARIABILITY IN THE TIMING...SO HAVE LEFT BROAD POPS THAT
MAY NEED TO BE RAISED AS WE GET CLOSER. SO...SHOWERS AND STORMS
ARE STILL EXPECTED MONDAY...AND WILL PROBABLY CONTINUE THROUGH
MONDAY NIGHT INTO TUESDAY. AS THE MODELS CONTINUE TO SHOW A
STALLING THE DRIER AIR SHOULD PUSH INTO THE AREA LATE TUESDAY AS
DRYING NORTHWESTERLY FLOW AS HIGH PRESSURE BUILDS OVER THE HIGH
PLAINS.

AFTER 18Z TUESDAY THE MODELS BEGIN TO DIVERGE. THE EC AND THE
CANADIAN ARE IN THE BEST AGREEMENT. MODELS SHOW PERSISTENT UPPER
RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH
ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE
CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE
SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT
WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER
TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE
NEXT WEEK.

THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD
REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR
TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU
THE END NEXT WEEK.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
UPPER LVL DISTURBANCE PUSHING THRU SE PA IS PRODUCING AN AREA OF
SHRA AROUND LNS AT 2330Z...WHILE A BAND OF SLOW MOVING TSRA ASSOC
WITH A DYING COLD FRONT IS AFFECTING THE N MTNS. LOW DWPT
DEPRESSION...COMBINED WITH ARRIVAL OF ADDITIONAL SHRA...WILL
LIKELY KEEP VSBY AT LNS IN THE MVFR CATEGORY THIS EVENING. LINE
OF TSRA OVR THE N MTNS IS EXPECTED TO WEAKEN AFTER SUNSET...AS IT
PRESSES SLOWLY SE...POSSIBLY PRODUCING A BRIEF TSRA IMPACT AT
UNV OR IPT BTWN 01Z-04Z.

COOLING/STABILIZING SHOULD RESULT IN ANY LINGERING CONVECTION
DISSIPATING BY ARND MIDNIGHT. THE BIG AVIATION CONCERN WILL THEN
BECOME FOG LATE TONIGHT. IFR CONDS POSSIBLE IN THE 06Z-13Z TIME
FRAME. BASED ON LATEST SREF AND OPER MDL SFC RH FIELDS...BFD
APPEARS MOST LIKELY TO EXPERIENCE DENSE FOG OVERNIGHT.

EARLY LOW CIGS/FOG SHOULD LIFT TO VFR CONDS BY MIDDAY. HOWEVER...SCT
TSRA IMPACTS ARE EXPECTED IN THE AFTN...AS ANOTHER DISTURBANCE
RIDES EAST ALONG STALLED FRONTAL BOUNDARY.

OUTLOOK...
MON...AM LOW CIGS/FOG POSS AT BFD. SCT PM TSRA IMPACTS. FROPA.
TUE...AM LOW CIGS/FOG POSS W MTNS.
WED...AM FOG PSBL WEST AND CNTRL.
THU...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...DANGELO/LA CORTE/LAMBERT
LONG TERM...CERU/STEINBUGL
AVIATION...FITZGERALD
Hazardous weather outlook, Aug 31, 3:58 AM EST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT SAT AUG 31 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
458 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 2:25 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT SAT AUG 31 2013

PAZ026-034>036-312030-
BEDFORD PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
325 PM EDT SAT AUG 31 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BEDFORD...
FRANKLIN...FULTON AND SOUTHERN HUNTINGDON COUNTIES...

AT 323 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WELLS
TANNERY TO MCCONNELLSBURG TO HANCOCK...MOVING EAST NORTHEAST AT 20
MPH.

BRIEF WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT SIDELING HILL REST
AREA...MCCONNELLSBURG...AND HARRISSONVILLE...BROAD TOP CITY...AND
WATERFALL...SALTILLO...WHITETAIL SKI AREA...FORT LITTLETON...AND
MERCERSBURG AND THREE SPRINGS.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... WHITETAIL SKI AREA.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 162 AND 200...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-81 BETWEEN MILE MARKERS 1 AND 23.

LAT...LON 3972 7824 3987 7816 4011 7837 4020 7819
      4029 7773 4000 7754 3972 7764

FORECASTER: LAMBERT
Special weather statement, Aug 31, 2:57 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT SAT AUG 31 2013

PAZ006-010-011-037-312100-
CAMERON PA-ELK PA-POTTER PA-TIOGA PA-
357 PM EDT SAT AUG 31 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ELK...NORTHERN
CAMERON...NORTHERN TIOGA AND SOUTHERN POTTER COUNTIES...

AT 353 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
KEENEYVILLE TO GAINES TO AUSTIN TO EAST BRANCH DAM...MOVING EAST AT
15 MPH.

WIND GUSTS TO 30 MPH AND INTENSE LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS. THESE STORMS WILL AFFECT
ROSEVILLE AND EMPORIUM.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... MANSFIELD UNIVERSITY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 120...STATE ROAD 255.

LAT...LON 4187 7690 4176 7718 4143 7835 4148 7882
      4177 7758 4190 7725 4190 7690

FORECASTER: LA CORTE
Special weather statement, Aug 31, 5:01 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 31 2013

PAZ037-041-042-312245-
NORTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
601 PM EDT SAT AUG 31 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING...
NORTHWESTERN SULLIVAN AND SOUTHEASTERN TIOGA COUNTIES...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLOSSBURG...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT OGDENSBURG AND SHUNK.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD
14.

LAT...LON 4161 7687 4159 7676 4159 7669 4158 7668
      4147 7669 4163 7718 4173 7701 4176 7689

FORECASTER: EVANEGO
Special weather statement, Aug 31, 5:40 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
640 PM EDT SAT AUG 31 2013

PAZ010-011-017-312315-
CAMERON PA-CLEARFIELD PA-ELK PA-
640 PM EDT SAT AUG 31 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLEARFIELD...
SOUTHEASTERN ELK AND SOUTHERN CAMERON COUNTIES...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS NEAR MEDIX RUN...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT MEDIX RUN...BENEZETTE AND HICKS RUN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120...STATE
ROAD 255.

LAT...LON 4136 7803 4112 7826 4128 7858 4141 7840

FORECASTER: EVANEGO
Special weather statement, Aug 31, 6:41 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
741 PM EDT SAT AUG 31 2013

PAZ006-011-012-010015-
CAMERON PA-NORTHERN CLINTON PA-POTTER PA-
741 PM EDT SAT AUG 31 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CAMERON...
NORTHWESTERN CLINTON AND SOUTHEASTERN POTTER COUNTIES...

AT 736 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LYMAN
RUN STATE PARK TO CROSS FORK TO KETTLE CREEK STATE PARK...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT TAMARACK...OLE BULL
STATE PARK AND KEATING.

THIS WILL IMPACT STATE ROAD 120.

LAT...LON 4169 7760 4162 7760 4135 7769 4124 7792
      4140 7807 4171 7787

FORECASTER: EVANEGO
Special weather statement, Aug 31, 6:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 PM EDT SAT AUG 31 2013

PAZ037-010015-
TIOGA PA-
748 PM EDT SAT AUG 31 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY...

AT 745 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANSFIELD...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT COVINGTON AND
BLOSSBURG.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... MANSFIELD UNIVERSITY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

LAT...LON 4186 7690 4185 7689 4160 7692 4175 7730
      4187 7723

FORECASTER: EVANEGO

The radar

The Binghamton radar (KBGM), 105 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
August 31, 7:08 PM EST
Where
Tioga County, 2.38 mi WSW of Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.791, -77.125

Thunderstorm winds estimated near 60 mph knocked down trees along Route 6 between Wellsboro and Mansfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467173.